Huffing, or abusing volatile vapors to induce intoxication, is a common form of recreational drug abuse, most seriously by younger teens and homeless children. More than 1,400 household products can be used as inhalants to get high. Frequently the users inhale aerosol gases by using plastic or paper bags to concentrate the fumes. Effects of huffing range from an alcohol-like intoxication and euphoria to vivid hallucinations. Effects depend on the type and amount of substance.
Statistics on inhalant use may be significantly under-reported because deaths may be attributed to a discrete event, such as a stroke or heart attack, which may have been secondary to inhalant abuse. 10% of 8th graders have abused inhalants in the past year.
Classification of inhalants
Inhalants can be categorized by their product category (solvents, gases, or medical anesthestics) as well as by their effects or site of effect.
Patients typically present with CNS depression, ataxia, or seizure disorders. Chronic exposure may result in behavioral changes or neuropathy. Patients may have hypotension or dysrhythmias. Skin around the oral or nasal mucosa may have irritation or blistering. Frost bite of mucosa may be present in those huffing 'keyboard sprays' or other compressed gases. Respiratory distress, pneumonitis, shortness of breath, and even progression to ARDs may occur. Aspiration should be suspected in those altered who may have vomited.
After initial presentation and with chronic use, patients may have hepatic or renal dysfunction.
Chest x-ray findings may be delayed by up to 6 hours. If patients are in respiratory distress, an immediate chest x-ray should be acquired. Otherwise, a 6-hour chest x-ray is adequate.
Bloodwork: ABG, CBC, CMP, and CO testing should be performed to evaluate for hepatotoxicity, acidosis, hypokalemia, and carbon monoxide.
Additional diagnostic testing should confirm or rule out co-ingestions.
Sudden Sniffing Death Syndrome
Sudden Sniffing Death Syndrome (SSDS) is heart failure secondary to using inhalants. Commonly abused inhalants increases the hearts sensitivity to epinephrine and catecholamines. When this is followed by a startle response or vigorous activity, the heart is at increased risk for dysrhythmias. Patients may present as a full arrest while in police custody, or found down from unknown causes.